Alert archive / Florida / Tornado Warnings in 1998

Tornado Warning 11, NWS Jacksonville, FL

April 9, 1998Duval County, Florida

NWS Jacksonville, FL issued this tornado warning at Apr 9, 1998, 8:06 AM EDT for Duval County, Florida. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 1998, 8:06 AM EDT (12:06 UTC)
Expired
Apr 9, 1998, 9:10 AM EDT
In force
64 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Duval County, FL

The radar

The Jacksonville radar (KJAX), 17 km from the middle of the area, began a volume at 12:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 7:00 AM EDTTornado WatchSPC6 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 0.1 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1998-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1998-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 368 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1135 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
368 m²/s²
0-3 km storm-relative helicity
404 m²/s²
Significant tornado parameter
1.8
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 091206 RRA
TORJAX
FLC031-091310-

BULLETIN
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
806 AM EDT THU APR 9 1998


THE NATIONAL WEATHER SERVICE IN JACKSONVILLE FL HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 910 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHEASTERN FLORIDA

   ...DUVAL


AT 805 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING TORNADO ON THE NORTHWEST SIDE OF JACKSONVILLE APPROACHING
THE JACKSONVILLE INTERNATIONAL AIRPORT BY 815 AM.

THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN THE
PATH OF THIS TORNADO MOVE TO A PLACE OF SAFETY BELOW GROUND IF
AVAILABLE. OTHERWISE... GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR POSSIBLE. AVOID WINDOWS. ABANDON CARS AND MOBILE HOMES FOR A
REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT.

IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS IN THE
CENTER MOST ROOM OF THE BUILDING AWAY FROM WINDOWS... SUCH AS A CLOSET
ON THE LOWEST FLOOR OF THE STRUCTURE. GET UNDER A WORKBENCH OR PIECE OF
STURDY FURNITURE. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR
BODY. AVOID WINDOWS.

K. KUYPER/P. MOHLIN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Apr 9, 2:30 AM EDT, 5 hours 36 minutes earlier.

Area forecast discussion, Apr 9, 2:30 AM EDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 AM EDT THU APR 9 1998

LITTLE BUSY THIS AM... TORNADO WATCH PRETTY WELL SPELLS OUT THE PRBLM
THIS AM! FNTL SYS LOOKS TO MAKE IT`S WAY <INTO THE AREA DRG THE AFTN HR.

JAX VAD WND HAS 50 KT JET JUST OFF SFC THIS AM W/ STORM TRACKING NE.

PRELIM

SSI TU 080/054 069/047 07610
JAX TU 083/053 071/045 07610
GNV TU 083/053 072/046 07610

K. KUYPER

In the hours before

Special weather statement, Apr 9, 4:29 AM EDT, 3 hours 37 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-091330-

SOUTHEAST GEORGIA AND NORTHEAST FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
429 AM EDT THU APR 9 1998

A TORNADO WATCH IS IN EFFECT UNTIL 700 AM FOR THE FOLLOWING
COUNTIES...

IN SOUTHEAST GEORGIA... ECHOLS...CLINCH... ATKINSON... COFFEE...
JEFF DAVIS... APPLING... BACON... WARE... CHARLTON... PIERCE...
BRANTLEY... WAYNE... CAMDEN... AND GLYNN.

IN NORTHEAST FLORIDA... HAMILTON... SUWANNEE... COLUMBIA...
BAKER... UNION... BRADFORD... BAKER... NASSAU... DUVAL... CLAY...
AND ST. JOHNS.

A STRONG COLD FRONT WILL MOVE SOUTHEAST THIS MORNING... ACROSS
SOUTHEAST GEORGIA AND NORTHEAST FLORIDA. AHEAD OF THE FRONT THE
ATMOSPHERE IS CAPABLE OF PRODUCING SEVERE THUNDERSTORMS AND
TORNADOES.

AT 430 AM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
STRONGEST STORMS WERE LOCATED MAINLY NORTHWEST OF US-84 IN
SOUTHEAST GEORGIA. INDIVIDUAL STORMS WERE MOVING NORTHEAST AT
AROUND 50 MPH.

FOR MARINE INTEREST...SMALL CRAFT ADVISORY IS IN EFFECT TODAY FOR
THE COASTAL WATERS.

SKYWARN STORM SPOTTERS LOCATED IN THE WATCH AREA SHOULD ACTIVATE.

STAY TUNED TO NOAA WEATHER RADIO... YOUR LOCAL RADIO OR TELEVISION
STATIONS... YOUR CABLE TELEVISION OUTLET FOR ADDITIONAL STATEMENTS
OR WARNINGS.

JOHNSON
Special weather statement, Apr 9, 7:07 AM EDT, 59 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-091400-

SOUTHEAST GEORGIA AND NORTHEAST FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
707 AM EDT THU APR 9 1998

A TORNADO WATCH IS IN EFFECT UNTIL 100 PM FOR THE FOLLOWING
COUNTIES...

IN SOUTHEAST GEORGIA... ECHOLS...CLINCH... ATKINSON... COFFEE...
JEFF DAVIS... APPLING... BACON... WARE... CHARLTON... PIERCE...
BRANTLEY... WAYNE... CAMDEN... AND GLYNN COUNTIES.

IN NORTHEAST FLORIDA... HAMILTON... SUWANNEE... COLUMBIA...
BAKER... UNION... BRADFORD... BAKER... NASSAU... DUVAL... CLAY...
ST. JOHNS... GILCHRIST... ALACHUA... AND PUTNAM COUNTIES.

A STRONG COLD FRONT WILL MOVE SOUTHEAST THIS MORNING... ACROSS
SOUTHEAST GEORGIA AND NORTHEAST FLORIDA. AHEAD OF THE FRONT...
SATELLITE IMAGERY INDICATES THAT STORMS HAVE INCREASED IN COVERAGE
AND INTENSITY.

UPPER LEVEL AND LOW LEVEL WINDS ARE VERY FAVORABLE FOR SEVERE
THUNDERSTORM AND TORNADO DEVELOPMENT THIS MORNING.

AT 705 AM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
STRONGEST STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BURNSWICK
GEORGIA... TO THE SOUTHERN PORTION OF THE OKEFENOKEE NATIONAL
WILDLIFE WILDERNESS AREA TO THE SOUTHERN PORTION OF COLUMBIA
COUNTY. INDIVIDUAL STORMS WERE MOVING NORTHEAST AT SPEEDS NEAR 50
MPH.

FOR MARINE INTEREST...SMALL CRAFT ADVISORY IS IN EFFECT TODAY FOR
THE COASTAL WATERS.

SKYWARN STORM SPOTTERS LOCATED IN THE WATCH AREA SHOULD ACTIVATE.

STAY TUNED TO NOAA WEATHER RADIO... YOUR LOCAL RADIO OR TELEVISION
STATIONS... YOUR CABLE TELEVISION OUTLET FOR ADDITIONAL STATEMENTS
OR WARNINGS.

JOHNSON
Special weather statement, Apr 9, 7:07 AM EDT, 59 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-091400-

SOUTHEAST GEORGIA AND NORTHEAST FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
707 AM EDT THU APR 9 1998

A TORNADO WATCH IS IN EFFECT UNTIL 100 PM FOR THE FOLLOWING
COUNTIES...

IN SOUTHEAST GEORGIA... ECHOLS...CLINCH... ATKINSON... COFFEE...
JEFF DAVIS... APPLING... BACON... WARE... CHARLTON... PIERCE...
BRANTLEY... WAYNE... CAMDEN... AND GLYNN COUNTIES.

IN NORTHEAST FLORIDA... HAMILTON... SUWANNEE... COLUMBIA...
BAKER... UNION... BRADFORD... BAKER... NASSAU... DUVAL... CLAY...
ST. JOHNS... GILCHRIST... ALACHUA... AND PUTNAM COUNTIES.

A STRONG COLD FRONT WILL MOVE SOUTHEAST THIS MORNING... ACROSS
SOUTHEAST GEORGIA AND NORTHEAST FLORIDA. AHEAD OF THE FRONT...
SATELLITE IMAGERY INDICATES THAT STORMS HAVE INCREASED IN COVERAGE
AND INTENSITY.

UPPER LEVEL AND LOW LEVEL WINDS ARE VERY FAVORABLE FOR SEVERE
THUNDERSTORM AND TORNADO DEVELOPMENT THIS MORNING.

AT 705 AM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
STRONGEST STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BURNSWICK
GEORGIA... TO THE SOUTHERN PORTION OF THE OKEFENOKEE NATIONAL
WILDLIFE WILDERNESS AREA TO THE SOUTHERN PORTION OF COLUMBIA
COUNTY. INDIVIDUAL STORMS WERE MOVING NORTHEAST AT SPEEDS NEAR 50
MPH.

FOR MARINE INTEREST...SMALL CRAFT ADVISORY IS IN EFFECT TODAY FOR
THE COASTAL WATERS.

SKYWARN STORM SPOTTERS LOCATED IN THE WATCH AREA SHOULD ACTIVATE.

STAY TUNED TO NOAA WEATHER RADIO... YOUR LOCAL RADIO OR TELEVISION
STATIONS... YOUR CABLE TELEVISION OUTLET FOR ADDITIONAL STATEMENTS
OR WARNINGS.

JOHNSON
Special weather statement, Apr 9, 7:33 AM EDT, 33 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-091400-

SOUTHEAST GEORGIA AND NORTHEAST FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
733 AM EDT THU APR 9 1998

A TORNADO WATCH IS IN EFFECT UNTIL 100 PM FOR THE FOLLOWING
COUNTIES...

IN SOUTHEAST GEORGIA... ECHOLS...CLINCH... ATKINSON... COFFEE...
JEFF DAVIS... APPLING... BACON... WARE... CHARLTON... PIERCE...
BRANTLEY... WAYNE... CAMDEN... AND GLYNN COUNTIES.

IN NORTHEAST FLORIDA... HAMILTON... SUWANNEE... COLUMBIA...
BAKER... UNION... BRADFORD... BAKER... NASSAU... DUVAL... CLAY...
ST. JOHNS... GILCHRIST... ALACHUA... FLAGLE AND PUTNAM COUNTIES.

A STRONG COLD FRONT WILL MOVE SOUTHEAST THIS MORNING... ACROSS
SOUTHEAST GEORGIA AND NORTHEAST FLORIDA. AHEAD OF THE FRONT...
SATELLITE IMAGERY INDICATES THAT STORMS HAVE INCREASED IN COVERAGE
AND INTENSITY.

UPPER LEVEL AND LOW LEVEL WINDS ARE VERY FAVORABLE FOR SEVERE
THUNDERSTORM AND TORNADO DEVELOPMENT THIS MORNING.

AT 705 AM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
STRONGEST STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BURNSWICK
GEORGIA... TO THE SOUTHERN PORTION OF THE OKEFENOKEE NATIONAL
WILDLIFE WILDERNESS AREA TO THE SOUTHERN PORTION OF COLUMBIA
COUNTY. INDIVIDUAL STORMS WERE MOVING NORTHEAST AT SPEEDS NEAR 50
MPH.

FOR MARINE INTEREST...SMALL CRAFT ADVISORY IS IN EFFECT TODAY FOR
THE COASTAL WATERS.

SKYWARN STORM SPOTTERS LOCATED IN THE WATCH AREA SHOULD ACTIVATE.

STAY TUNED TO NOAA WEATHER RADIO... YOUR LOCAL RADIO OR TELEVISION
STATIONS... YOUR CABLE TELEVISION OUTLET FOR ADDITIONAL STATEMENTS
OR WARNINGS.

JOHNSON
Special weather statement, Apr 9, 7:33 AM EDT, 33 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-091400-

SOUTHEAST GEORGIA AND NORTHEAST FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
733 AM EDT THU APR 9 1998

A TORNADO WATCH IS IN EFFECT UNTIL 100 PM FOR THE FOLLOWING
COUNTIES...

IN SOUTHEAST GEORGIA... ECHOLS...CLINCH... ATKINSON... COFFEE...
JEFF DAVIS... APPLING... BACON... WARE... CHARLTON... PIERCE...
BRANTLEY... WAYNE... CAMDEN... AND GLYNN COUNTIES.

IN NORTHEAST FLORIDA... HAMILTON... SUWANNEE... COLUMBIA...
BAKER... UNION... BRADFORD... BAKER... NASSAU... DUVAL... CLAY...
ST. JOHNS... GILCHRIST... ALACHUA... FLAGLE AND PUTNAM COUNTIES.

A STRONG COLD FRONT WILL MOVE SOUTHEAST THIS MORNING... ACROSS
SOUTHEAST GEORGIA AND NORTHEAST FLORIDA. AHEAD OF THE FRONT...
SATELLITE IMAGERY INDICATES THAT STORMS HAVE INCREASED IN COVERAGE
AND INTENSITY.

UPPER LEVEL AND LOW LEVEL WINDS ARE VERY FAVORABLE FOR SEVERE
THUNDERSTORM AND TORNADO DEVELOPMENT THIS MORNING.

AT 705 AM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
STRONGEST STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BURNSWICK
GEORGIA... TO THE SOUTHERN PORTION OF THE OKEFENOKEE NATIONAL
WILDLIFE WILDERNESS AREA TO THE SOUTHERN PORTION OF COLUMBIA
COUNTY. INDIVIDUAL STORMS WERE MOVING NORTHEAST AT SPEEDS NEAR 50
MPH.

FOR MARINE INTEREST...SMALL CRAFT ADVISORY IS IN EFFECT TODAY FOR
THE COASTAL WATERS.

SKYWARN STORM SPOTTERS LOCATED IN THE WATCH AREA SHOULD ACTIVATE.

STAY TUNED TO NOAA WEATHER RADIO... YOUR LOCAL RADIO OR TELEVISION
STATIONS... YOUR CABLE TELEVISION OUTLET FOR ADDITIONAL STATEMENTS
OR WARNINGS.

JOHNSON

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 4:38 AM EDTSevere Thunderstorm WarningJAXHamilton62 min
Apr 9, 6:17 AM EDTSevere Thunderstorm WarningJAXSuwannee63 min
Apr 9, 6:33 AM EDTSevere Thunderstorm WarningJAXColumbia47 min
Apr 9, 7:33 AM EDTSevere Thunderstorm WarningJAXDuval, Nassau77 min

Nearby

Tornado Warnings in Florida, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.